Based on a recent review of methylphenidate products, the FDA has updated the drug labels and patient Medication Guides to include information about the rare but serious risk of priapism.
Patients with attention-deficit/hyperactivity disorder (ADHD) who take methylphenidate and develop erections lasting longer than 4 hours should seek immediate medical treatment to prevent long-term problems with the penis.
Younger males, especially those who have not yet reached puberty, may not recognise the problem or may be embarrassed to tell anyone if it occurs. All male patients and their caregivers should be taught the signs and symptoms of priapism and the importance of seeking immediate medical treatment if it occurs.
In the FDA’s review, the median age of patients taking a methylphenidate product who experienced priapism was 12.5 years (range, 8-33 years). In a few patients, priapism occurred after an increase in the dosage of methylphenidate, but priapism has also occurred under other conditions, such as during short periods of time when the drug was stopped temporarily, when there was a longer than typical time between doses, or after stopping the drug permanently. Two patients required surgical intervention; 1 required shunt placement, and the other had to have needle aspiration of the corpus cavernosum.
The risk of priapism may cause some healthcare professionals to consider switching patients to the non-stimulant drug atomoxetine (Strattera); however, atomoxetine has also been associated with priapism in young children, teenagers, and adults. Priapism appears to be more common in patients taking atomoxetine than in patients taking methylphenidate. Health care professionals should be cautious when considering changing patients from methylphenidate to atomoxetine.
Amphetamine products are also used to treat ADHD, and the FDA has received reports of priapism in 4 patients taking an amphetamine product. However, whether the amphetamine products caused the priapism is uncertain, because all of these patients had been taking other medications that are thought to cause priapism. Therefore, the FDA cannot conclude that the use of amphetamine products can result in priapism.
Adverse events should be reported to the FDA’s Medwatch program:
SOURCE: US Food and Drug Administration